Jump to content

Strange Observation


Guest veryblue
 Share

Recommended Posts

Guest veryblue

Hello all...I found out a strange observation today. My BP drops low upon standing...from about 115-110/75-80 to 96/60 and my hert rate goes up sometimes...other times it stays about the same...which unfortunatly is still never under 100. Anyway I take a beta blocker cuz my heart never slows down and I think this makes my BP even lower. Anyway when I stood up this morning I tightned my leg and buttox muscles and to my surprise my BP was normal...110/79...I realxed them...98/62...does this mean that I have nerve damage in my legs which is not telling them not to constrict? Or maybe just lazy veins that allow too much blood to go through them. My legs never turn prurple or get larger on standing but can it still be a problem with my legs anyway. Also another observation is that the hair on my legs grows very slowly...I can go a week without shaving and it looks just as smooth as they did the day I shaved...I used to never be able to go more than two days with out shaving...does this mean I have nerve damage in my legs, and can I use a stimluant like ritalin to help with this problem? Thanks!

Link to comment
Share on other sites

Veryblue - The symptoms you are describing sounded a lot like me when I was "normal". I've always had lower blood pressures (90-110s/60-70s) and my heart rate ran often in the 90s. Honestly I was used to it. Of course, I was always tired and didn't know why.

When I had the "flare" last year...initially my heart would speed up immediately when I awoke in the morning in a sweat and would race all day with my extremities sweating profusely. Then it gradually started to taper to racing at times...stopping...and then starting again for no reason at all (sometimes to 140+) even lying down but this went on, off and on, all day long. I am not sure what my BP was doing at these times but when I would go to the ER my BP was always elevated (for me anyway) in the 130s/? with heart rates into 130s to 150s. No matter what my resting heart rate was there for days and days (usually not under 100 unless I was sleeping) it would always increase dramatically then when I stood up. This went on for months no matter what they gave me to try...Ativan, Klonopin, Attarax, Lexapro (the old anxiety story by the ER and then Dr. Grubb trying to help me with the Klonopin and Lexapro nightmare) and by the time they got through with me with those meds I had gone from sinus tachycardia, to sinus arrhythmia, to paroxysmal atrial tachycardia on my EKGs with nonspecific T-wave abnormalities and always palpitations this whole time with episodes of intense hard heart pounding. I actually felt like my heart was going to give out from being so tired. I lost 25 pounds during these months of torture (late June to early Oct). The only thing I can honestly say the anxiety meds did for me was help me to not care as much or worry as much that my heart was racing (and kind of took away the sensations of palpitations...until they wore off anyway) so I could move around and get to appointments but I was always short of breath and had to lie down in the office while waiting to see the doctor. How miserable. Anyway, the long point of the story is that my heart never "settled down" until I started atenolol some 3-4 months later after the nightmare started but it does also take my BP down even lower than normal for me at times...the strange thing is sometimes I feel symptomatic and it is real low and narrow like 77/65 and sometimes I feel symptomatic but it isn't that low (more like 90s/60s) which used to feel normal to me. I just don't get it.

Anyway, wow, I'm really off point, but the hair growth on your legs thing is interesting to me because during this time of most severe tachycardia and illness last year I noticed my hair growing faster...absolutely faster...strange. I could shave and the next day have full hair growth on my legs and they've never been quite that bad before (usually a couple days to get stubble). What helped it slow down again was taking the BP pill for a couple months (which I couldn't tolerate) but still it proves to me that hormones somehow were involved and totally whacked out. It felt like my whole body was sped up...heart, hair growth, digestion (diarrhea EVERY day..everything went right through me), etc. Was this all POTS? Who knows...still don't have answers to all my questions but I wanted to comment on your very interesting observation about hair growth. We sound similar in BP/HR and hair thing too except just the opposite on the hair growth! I definitely felt like my thyroid was involved but the blood tests did not reveal anything significant though my TSH was trending down. Has your thyroid been checked?

Link to comment
Share on other sites

Unfortunately, there probably aren't known answers to your questions. Hopefully someday. My POTS doctor explained the phenomenon you describe (bp changes on standing and changes occuring when you tighten muscles) as a screw up in communication between the brain and the nerves, that, for many people, heals itself over time to a point that the symptoms are mild.

I also had the sparse hair growth you describe when I was quite ill. I never even bothered asking my doctor about it, I had so many bizarre symptoms, most of which he couldn't definitively explain. But, it was strange and disturbing!

Katherine

Link to comment
Share on other sites

Guest Julia59

Veryblue,

You may want to get your thyroid levels checked. Slow hair growth is a sign of an under active thyroid. I have the same thing---it usually comes in spirts. Hair growth on the head can also be affected----by thinning--or slow growth. I'm fortunate that I seem to have my hair still---although it has always been fine---but still seem to have a lot of it. Unfortunately the hair on my leg is thick, and during the growth fase---I could shave every day.

I like it better when the hair grows slower---but unfortunately that means it may be time to raise my synthroid medication up a leval. I'm usually more fatigued ---in a sluggish way. Not the way my POTS fatigue is. That is an overall wiped out feeling. The Thyroid fatigue is more of a tired fatigue---and I can usually function with that kind of fatigue---although not easy. It's really bad when I have both kinds of fatigue together.

Julie :0)

Link to comment
Share on other sites

As a follow-up to my first post on this topic--I agree with the above that hair loss could be caused by low thyoid. I also have autoimmune thyroid disease, and my primary symptom for that had been hair loss from my head. However, this sparseness of hair on my body was not associated with a high TSH, rather, it seemed to be associated with POTS.

Link to comment
Share on other sites

Tightening the leg/butt muscles is a known counter-maneuver that helps POTS patients. Here is a bit of info from the DINET site:

Countermaneuvers can help to decrease symptoms by lessening the amount of blood that pools in one's legs. Useful countermaneuvers include: standing with your legs crossed, sitting in a low chair, leaning forward with your hands on your knees when sitting and tightening the buttocks, thigh and leg muscles when standing (particularly when standing for any length of time). Research shows that tensing the leg muscles while standing enhances brain blood flow and reduces sympathetic activity (van Lieshout Pott, Madsen, van Goudoever & Secher, 2001.) Squatting can also be a useful countermaneuver, although some patients report an increase in symptoms after squatting.

See the "What Helps" page for references.

Take care,

Michelle

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...